'I woke up one day with severe acne'
When Judith Donald suddenly developed acne at the age of 23 it really knocked her confidence.
"I don't think anyone who has never had it can understand how much it affects you mentally," she told the Kaye Adams programme on BBC Radio Scotland.
Judith stopped going out because she did not want to be seen in public and she had trouble sleeping because of the pain it caused.
Colleagues at work asked if she had chicken pox because of the red spots all over her body.
It got so bad she started to take a prescription drug with side effects such as the risk of migraines, chronic fatigue and in some cases depression.
Judith, now 25, says: "I woke up one morning and I had bumps all over my chin and my forehead, then it just kept getting worse and worse - no amount of make-up would cover them.
"Eventually they developed into big cystic spots that would be really painful and take ages to go away.
"Going through puberty I had a few spots but it was nothing like this experience."
At first she thought it was an allergic reaction to something such as a make-up or face wash.
She says: "It escalated so that it was all over my cheeks, my forehead, my back, my shoulders and my chest. It was quite brutal."
Judith, from Glasgow, went to the doctors and got antibiotics and topical treatments but "nothing worked".
"It just got worse so I stopped going out, stopped going to the gym because I did not want anyone to see me without my make-up," she says.
Judith says she changed her diet and tried different skin cleansers but her dermatologist told her acne was related to genetics.
She says: "My brothers had acne when they were teenagers but nothing like I got."
Prof John Hawk, a specialist in dermatology, told BBC Radio Scotland it was the "tendency" to develop acne and not the severity that could be tracked through families.
He said it was difficult to say why the acne would come on so quickly for Judith in her 20s.
Prof Hawk says: "Obviously Judith had minor trouble before when she was a teenager so she had a tendency for it and the tendency is genetic. That's the basic problem. It has nothing to do with diet or washing your face enough.
"It's a genetic problem in which the pores get blocked by the production of too much oil.
"If they get blocked badly enough the oil-producing glands beneath surface swell up and fill with bacteria which love the stuff that is in the glands.
"Then the glands burst like a balloon and cause a major problem under the skin."
Prof Hawk says: "Acne is incredibly psychologically damaging for anyone who has it even mildly and it is treatable in 99% of cases, although it does take several months."
Judith says her dermatologist offered her the drug isotretinoin (often known by the brand name Roaccutane) in July last year.
She waited until November to decide to take it because of its stated side effects.
She says of taking the drug: "I had migraines for the first two months, tiredness for the first three, nosebleeds, dry eyes and dry lips that no amount of lip salve will solve.
"I also developed eczema on my hands.
"But apart from that I don't feel like I've had too bad a ride with it."
Judith says the tiredness was extreme.
She says she would have to sleep for two hours after work before she could get up for her dinner. She would sleep for 10 or 11 hours a day.
"All the side effects totally outweighed the way I was feeling with my acne," Judith says.
"I hated myself and hated being around other girls who had perfect skin."
Prof Hawk says he has treated thousands of people with isotretinoin and it is not renowned for causing migraines and chronic fatigue.
He says: "It definitely causes a number of things such as dryness of the skin and it definitely causes deformed babies if you get pregnant while taking it but normally it would not do anything more.
"It can occasionally cause slight liver irritation and it can push the cholesterol up but not enough to matter."
He says: "High doses can cause problems but I usually give low doses which tend to work pretty well."
Prof Hawk says that whereas Judith was on a dose of 60mg he might only have prescribed 20mg or 30mg for someone of her weight.
The drug was licensed in the UK in 1983 for the most severe forms of acne which have failed to respond to other treatments.
It must be prescribed by, or under supervision of, a consultant dermatologist.
Some campaigners have questioned whether it is overused.
Manufacturer Roche said 17 million people worldwide had used Roaccutane - a brand name for isotretinoin - and no causal link has been established between the medication and either depression or suicide.
Prof Hawk says: "Depression is something which has been renowned to have been caused by it since it was first introduced in about 1980 but people that have it are usually depressed because they have got acne and quite a few are teenagers and they get depressed because of social circumstances.
"The evidence is strong that it does not cause depression because equal percentages of people get depressed on it as off it. Lower doses would probably not cause as much annoyance.
"This drug has an aura of dreadfulness around it but that it is completely unjustified."
Prof Hawk says: "For mild acne - black heads and white heads - you can use topical things such as benzoyl peroxide which over two or three months tends to settle things.
"If you have red spots which are annoying but not big cysts then antibiotics - anti tetracycline or minocycline - work very well in most people over about three months.
"Isotretinoin is for more severe acne."
Judith has been on the acne drug for four months and has at least two months to go.
She says: "I'm much more confident. I go to the gym without my make-up.
"It's made a phenomenal amount of difference. It's completely changed my life."